Use of bivalirudin for heparin-induced thrombocytopaenia after thrombolysis in massive pulmonary embolism: a case report
© Springer-Verlag London Ltd 2010
Received: 9 December 2009
Accepted: 22 April 2010
Published: 21 July 2010
A 68-year-old man was referred to the emergency department 6 h after onset of sudden acute dyspnoea. Immediate ECG showed sinus tachycardia with the typical S1-Q3-T3 pattern and incomplete right bundle branch block. The echocardiogram showed the presence of mobile thrombus in the right atrium, a distended right ventricle with free wall hypokinesia and displacement of the interventricular septum towards the left ventricle. Lung spiral computed tomography (CT) showed bilateral pulmonary involvement and confirmed the picture of a thrombotic system in the right atrium and caval vein. Thrombolytic treatment with recombinant tissue plasminogen activator (rt-PA) and heparin (alteplase 10 mg bolus, then 90 mg over 2 h) was administered. Six hours after thrombolysis bleeding gums and significant reduction in platelet count (around 50,000) were observed. Heparin was discontinued and bivalirudin (0.1 mg/kg bolus and 1.75 mg/kg per h infusion) plus warfarin was initiated and continued for 5 days until the international normalised ratio (INR) was within the therapeutic range (2.0–3.0) for 2 consecutive days, with concomitant platelet count normalisation. Lung spiral and lower abdominal CT before discharge did not show the presence of clots in the pulmonary arteries of the right and left lung. This case suggests that bivalirudin could offer promise for use in patients with heparin-induced thrombocytopaenia (HIT) after thrombolysis for massive pulmonary embolism.
KeywordsBivalirudin Heparin-induced thrombocytopaenia Pulmonary embolism Thrombolysis
Massive pulmonary embolism (MPE) is a potentially fatal event characterised by shock and/or hypotension (systolic blood pressure < 90 mmHg or a reduction of > 40 mmHg for 15 min that is not caused by new-onset arrhythmia, hypovolaemia or sepsis) . The recently published European Society of Cardiology (ESC) guidelines on this topic suggest that absolute indications for thrombolysis are MPE with persistent hypotension or shock , and other recent clinical practice guidelines of the American College of Chest Physicians (ACCP)  confirm that thrombolytic therapy is the first-line intervention in people with high-risk pulmonary embolism and cardiogenic shock and/or arterial hypotension. Heparin treatment is initiated during thrombolysis and continued for at least 5–6 days in combination with oral anticoagulation until the international normalised ratio (INR) is within the therapeutic range (2.0–3.0) for 2 consecutive days. Unfortunately, heparin-induced thrombocytopaenia (HIT) can occur. We present here the case of a patient with MPE which was successfully thrombolysed and who developed an early type 2 HIT 6 h after heparin infusion, which probably could be attributed to the use of low molecular weight heparin (LMWH) in the previous months. To avoid coagulation rebound after heparin discontinuation, bivalirudin infusion in combination with oral anticoagulation (vitamin K antagonists) was initiated and continued until the INR was within the therapeutic range.
MPE can have potentially fatal consequences. Early thrombolytic therapy in conjunction with heparin may be life saving in MPE, especially if the patient is haemodynamically unstable [4, 5], and the current indication recommended for the use of thrombolytic therapy is MPE with hypotension [1–3, 6]. The risks and costs of thrombolysis also must be considered; bleeding is the most common complication of thrombolysis. In addition, because these patients also had to receive concomitant heparin, HIT as a severe adverse effect of heparin therapy can occur. The risk of this potentially fatal complication (mortality 8–20%) depends on both the type of heparin used and the clinical setting. The incidence is highest (3–5%) among patients who have undergone orthopaedic surgery and received unfractionated heparin. When HIT occurs the first step is to discontinue heparin. The next step is to treat HIT using an alternative type of anticoagulant. Even though the platelet count is low, it is important to avoid platelet transfusions, which can “add fuel to the fire” [3, 7]. Direct thrombin inhibitors (DTI) are a class of anticoagulant medications that do not cause HIT. Bivalirudin is the most recent DTI to be introduced to the market, but it is currently FDA approved with aspirin in patients with unstable angina undergoing percutaneous transluminal coronary angioplasty. Although most cases occur in patients receiving unfractionated heparin, HIT can arise in venous thrombosis prophylaxis with an LMWH. We report a case of an early type 2 HIT in a postoperative orthopaedic patient complicated by deep venous thrombosis and MPE, which was successfully treated with thrombolysis but HIT developed in the early hours after fibrinolysis, which probably could be attributed to the long use of LMWH in the previous months (15 days). This is only a hypothesis because no sensitising test was performed. Also for this reason, we discontinued heparin infusion and to avoid coagulation rebound, and bivalirudin infusion in combination with warfarin was initiated and infusion maintained for 5 days without any side effects until an appropriate INR (2.0–3.0) was obtained. We recognise that, also in Italy, bivalirudin is not approved for HIT but the urgency of the case required a quick decision which was submitted to the Ethics Committee, which approved our choice. In conclusion, we report the efficacy of the combination of bivalirudin infusion (5 days) with warfarin when HIT occurs in the subsequent early hours post-thrombolysis in MPE. Bivalirudin could offer promise as an additional DTI for use in patients with HIT, but additional studies need to be performed to further define its use.
Conflict of interest
- Konstantinides S (2008) Clinical practice. Acute pulmonary embolism. N Engl J Med 359:2804–2813PubMedView ArticleGoogle Scholar
- Torbicki A, Perrier A, Konstantinides S et al (2008) Guidelines on the diagnosis and management of acute pulmonary embolism: the Task Force for the Diagnosis and Management of Acute Pulmonary Embolism of the European Society of Cardiology (ESC). Eur Heart J 29:2276–2315PubMedView ArticleGoogle Scholar
- Warkentin TE, Greinacher A, Koster A, Lincoff AM (2008) Treatment and prevention of heparin-induced thrombocytopenia: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines (8th Edition). Chest 133(6 Suppl):340S–380SPubMedView ArticleGoogle Scholar
- Betrosian AP, Theodossiades G, Lambroulis G, Kostantonis D, Balla M, Papanikolaou M, Georgiades G (2003) Heparin-induced thrombocytopenia with pulmonary embolism and disseminated intravascular coagulation associated with low-molecular-weight heparin. Am J Med Sci 325(1):45–47PubMedView ArticleGoogle Scholar
- Dalla-Volta S, Palla A, Santolicandro A et al (1992) PAIMS 2: alteplase combined with heparin versus heparin in the treatment of acute pulmonary embolism. Plasminogen activator Italian multicenter study 2. J Am Coll Cardiol 20(3):520–526PubMedView ArticleGoogle Scholar
- Wan S, Quinlan DJ, Agnelli G, Eikelboom JW (2004) Thrombolysis compared with heparin for the initial treatment of pulmonary embolism: a meta-analysis of the randomized controlled trials. Circulation 110:744–749PubMedView ArticleGoogle Scholar
- Arepally GM, Ortel TL (2006) Clinical practice. Heparin-induced thrombocytopenia. N Engl J Med 355:809–817PubMedView ArticleGoogle Scholar